Jump to content
Henosis

Read and Davies: The International Antidepressant Withdrawal Crisis: Time to Act

Recommended Posts

FarmGirlWorks

So good to see that infuriating article by Pies/Osser rebutted. I think @Linus posted the original.

Share this post


Link to post
Share on other sites
Altostrata

Well worth reading the entire letter in Psychiatric Times online.

 

http://www.psychiatrictimes.com/couch-crisis/international-antidepressant-withdrawal-crisis-time-act

The International Antidepressant Withdrawal Crisis: Time to Act

John Read, PhD

James Davies, PhD

Jan 30, 2019

 

Editor’s note: This Letter is in response to the article published in Psychiatric Times, “Sorting Out the Antidepressant ‘Withdrawal’ Controversy,” by Ronald W. Pies, MD and David N. Osser, MD. What follows this letter is a rejoinder by Dr Pies and Osser.

 

Dr Read is Professor at the University of East London and a member of the International Institute for Psychiatric Drug Withdrawal, Sweden. Dr Davies is Associate Professor at the University of Roehampton and a member of the All Party Parliamentary Group for Prescribed Drug Dependence, London.

 

We are pleased to see that eminent psychiatrists in the US are beginning to acknowledge and discuss the difficulties millions of people around the world are having when they try to withdraw from antidepressants. However, overall, we fear that rather than “Sorting Out the Antidepressant Withdrawal Controversy,” Drs Pies and Osser have made use of imaginary case-studies, appeals to clinical experience, a biased reading of our recent systematic review,1 and a selective use of literature, in order to try and reassure professionals that antidepressant withdrawal is minimal and easily manageable—a view that is clearly inconsistent with an evidence-based approach to this issue.

 

For example, while the clinical experience of just two people (Drs Pies and Osser) is considered valid data for determining what is and is not “common,” the personal experiences of thousands of people who have actually tried to withdraw from antidepressants is characterized as “anecdotal” and “extreme.” In our opinion, when clinicians start from the false presumption that in their clincial experinece a problem is rare, this can become a self-fulfilling prophecy that minimizes the problem in perpetuity. Let us remember, it was the “clinical experience” of most psychiatrsts in the 1960s and 1970s that benzodiazapines were not addcitive, which of course turned out to be wrong. Furthermore, dismissing the lived experience of thousands of people in the online layperson withdrawal community does not exactly endear the profession to those they purport to help, and does not take us closer to solutions to the problems they are describing.

 

With such diametrically opposed experiences between professionals and patients, we must, as always, turn to the research. Here again, we believe Drs Pies and Osser demonstrate bias. ...

 

It may be useful to look at the three types of study our review included to see that, when grouped, they did not differ greatly in terms of withdrawal incidence. The weighted averages are as follows:

• The three online surveys – 57.1% (1790/3137)

• The five naturalistic studies – 52.5% (127/242)

• The six short randomised controlled trials – 50.7% (341/673)

 

Reaching similar findings from different methodologies is typically seen to strengthen confidence in an overall estimate. In fact, findings from the three methodology types demonstrate that it is broadly safe to conclude that at least half of people suffer withdrawal symptoms when trying to come off antidepressants.

 

Drs Pies and Osser seem keen to promote use of the term “discontinuation syndrome” rather than refer to withdrawal, as we indicated in our study. The definition of “discontinuation syndrome” that is currently in use emerged from the “Discontinuation Consensus Panel” funded by Eli Lilly in 1996,3 which, for commercial reasons, erroneously separated antidepressant withdrawal from other CNS drug withdrawals.4 We agree with Fava and colleagues,5 who noted in 2015 that the term “discontinuation syndrome” minimizes the vulnerabilities induced by SSRI and should be replaced by “withdrawal syndrome” or, in our view, “withdrawal reaction” or “symptom.”

 

We do appreciate Pies and Osser acknowledging that “many clinicians—including, unfortunately, some psychiatrists—have underestimated the potential severity and duration of antidepressant discontinuation/withdrawal syndromes.” This is an important first step.

 

About 37 million in the US are prescribed antidepressants in any given month (about 13% of the adult population) and half of those have been taking them for at least 5 years.6 We now know for certain that millions of people in the US and beyond struggle when they try to come off these drugs. Underestimating the problem is not going to help patients get the accurate information, and the withdrawal support services, they need and deserve.

Share this post


Link to post
Share on other sites
Altostrata

Letter to the editor of Psychiatric Times regarding the response of Drs. Pies and Osser to the above:
 

Quote

 

Dr. Pies’s argument in Sorting Out the Antidepressant “Withdrawal” Controversy and in his rejoinder to the critique of it by Drs. John Read and James Davies in The International Antidepressant Withdrawal Crisis: Time to Act hinges on exactly one statement:

 

Quote

[Drs Davies and Read] …. do not address, nor do they refute, our main contention; namely, that “. . . serious [antidepressant] withdrawal symptoms are extremely rare when tapering periods of 2 to 6 months are used.”

 

This assertion by Dr. Pies is derived from his prolix 2012 paper, cited in Sorting Out the Antidepressant “Withdrawal” Controversy, in which he states

 

Quote

"In my own practice, I would typically “wean” a patient off a chronically administered antidepressant over a period of 3 to 6 months and sometimes longer. To my knowledge, this period of tapering has rarely, if ever, been used in existing studies of antidepressants or in routine clinical practice."

 

-- tends to confirm that "proper psychiatric care" in terms of lengthy tapering practices is exceedingly rare. Dr. Pies knows very well that physician guidance for tapering "managed appropriately" is virtually impossible for patients to find.

 

As an online peer counselor who has documented thousands of cases of psychiatric drug tapering, I agree that a tapering duration of at least 3 to 6 months would be far superior to the haphazard methods physicians, including psychiatrists, are currently using. In the real world -- not Dr. Pies’s ideal world -- rates of withdrawal syndrome are plausibly quite high, as proposed by Drs. Davies and Read.


In his original article and response to Drs. Read and Davies, Dr. Pies twice zealously leapt over logic, common sense, and his own knowledge that gradual tapering guidance from physicians is “exceedingly rare” in order to obfuscate a serious gap in knowledge among psychiatrists and, consequently, across the medical profession.

 

Meanwhile, thousands of patients are struggling to come off antidepressants and other psychiatric drugs every day. They need far better than this from psychiatry, and they need it immediately.

 

 

Edited by Altostrata
corrected typo

Share this post


Link to post
Share on other sites
Rabe

Just had to say you are FABulous!!!!  You put things so clearly and right to the point...it is truly wonderful.  Thank you for always advocating ... I dont know how you do all that you do, but wanted to say that I am extremely grateful.  Blessings!!!

Share this post


Link to post
Share on other sites
Altostrata

Thank you, Rabe.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...